Lactic acidosis: Lactic acidosis is a very rare, but serious (high mortality in the absence of prompt treatment), metabolic complication that can occur due to metformin accumulation. Reported cases of lactic acidosis in patients on metformin have occurred primarily in diabetic patients with significant renal failure. The incidence of lactic acidosis can and should be reduced by assessing also other associated risk factors such as poorly controlled diabetes, ketosis, prolonged fasting, excessive alcohol intake, hepatic insufficiency and any condition associated with hypoxia.
Diagnosis: Lactic acidosis is characterized by acidotic dyspnea, vomiting, abdominal pain with muscle cramps, and/or a general feeling of malaise with severe fatigue and hypothermia followed by coma. Diagnostic laboratory findings are decreased blood pH (below 7.35), plasma lactate levels above 5 mmol/L and an increased anion gap and lactate/pyruvate ratio.
Lactic acidosis is a medical emergency. if metabolic acidosis is suspected, metformin should be discontinued and the patient should be hospitalized immediately (see Overdosage).